Alert archive / South Dakota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 70, NWS Sioux Falls, SD

June 21, 20244 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 21, 2024, 5:40 PM CDT for 4 counties in South Dakota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2024, 5:40 PM CDT (22:40 UTC)
Expired
Jun 21, 2024, 6:30 PM CDT
In force
50 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Lake County, SD, McCook County, SD, Minnehaha County, SD, Moody County, SD

The radar

The Sioux Falls radar (KFSD), 36 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2024-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2024-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
652 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:50 PM CDT, 2 hours 50 minutes earlier. Its key messages:

  • Widespread thunderstorm activity is expected tonight, bringing risk of severe weather but also another round of very heavy rainfall.
  • Evening severe weather risks focus on hail up to 1.5" in diameter, brief 60 mph winds, and a tornado or two.
  • Already ongoing flooding may worsen with convection tonight, spreading widespread impacts further into Northwestern Iowa and extreme southeastern South Dakota. Record river flooding is likely on several basins.
  • Conditions will quiet down through the upcoming weekend into early next week. Temperatures remain near seasonal normals.
  • Pattern through next week doesn't favor any long duration rain, but several brief risks for passing convection.
Area forecast discussion, Jun 21, 2:50 PM CDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
250 PM CDT Fri Jun 21 2024

.KEY MESSAGES...

- Widespread thunderstorm activity is expected tonight,
  bringing risk of severe weather but also another round of very
  heavy rainfall.

- Evening severe weather risks focus on hail up to 1.5" in
  diameter, brief 60 mph winds, and a tornado or two.

- Already ongoing flooding may worsen with convection tonight,
  spreading widespread impacts further into Northwestern Iowa
  and extreme southeastern South Dakota. Record river flooding
  is likely on several basins.

- Conditions will quiet down through the upcoming weekend into
  early next week. Temperatures remain near seasonal normals.

- Pattern through next week doesn't favor any long duration
  rain, but several brief risks for passing convection.

&&

.DISCUSSION...
Issued at 244 PM CDT Fri Jun 21 2024

THIS Afternoon:  Pesky elevated convection continues along an 850
frontal zone just north of I-90 this afternoon.  Weak mid-lvl wave
is beginning to push into central South Dakota this afternoon and
should help serve as a focal point for renewed convection later this
afternoon evening.  At the surface, a stationary boundary is
meandering through northeast Nebraska into portions of northwest
Iowa.  It's difficult to say if much more northward progression of
the front will take place, given cool outflow from convection to the
north.   Further south within the warm sector, we're gradually
reaching convective temperatures spring isolated to scattered
convection to form.

THIS EVENING and TONIGHT: We'll begin to see additional convection
develop later this afternoon along and north of the surface
front. Soundings again reveal a fairly large and tall CAPE
profile, suggesting upwards of 1500-2000 J/KG MLCAPE across the
MO river valley into northwest Iowa. Most of the warm sector
will reside on the edge of the best area of effective shear,
though with values approaching 40 knots near the front, some
supercells will be possible. Hail potentially up to 1.5" may be
possible, but moist soundings may limit overall wind potential.
The coupling of 250-300 J/KG and 0-1km helicity approaching
100-150 m2/s2 could lead to a confined risk of a tornado or two
along the front early this evening.

Perhaps the greatest concern will once again be from heavy rainfall.
Convection forming along the boundary will be very slow moving,
likely drifting east and then southeast as cold pools develop.  The
environment remains very primed for heavy rainfall with PWAT values
pushing 200% of normal, deep warm cloud layer, and a classic setup
for training along the warm front this evening.   CAMs all support
high rainfall rates as high as 2-3" per hour, leading to the
potential of widespread 2 to 5" rainfall totals across southeastern
South Dakota and Northwestern Iowa, generally between I-90 and
Highway 20 by midnight. The only caveat is if activity can
become a bit more forward propagating than some CAMS suggest.

Convection may be a bit more isolated to scattered further
north towards Highway 14 as convection further south interrupts
the low- lvl flow. The initial burst of heavy convection may
linger through midnight before propagating east of the CWA.
However, a secondary shortwave moving out of western South
Dakota may bring another complex of storms eastwards. CAMS are
more conflicted on if this system will bring a secondary risk
for heavy convection within a linear band north of I-90 through
daybreak.

SATURDAY: Elevated convection may continue deep into the morning
hours of Saturday before shortwave energy drives the baroclinic zone
eastward.   Cooler temperatures and dry conditions then move into
the region for the rest of the day Saturday.

SUNDAY:  Increasing heights over the Plains leads to a warmer day on
Sunday which is desperately needed after multiple rounds of
rain. Temperatures rise into the 80s.

MONDAY-FRIDAY: The pattern relents for much of the upcoming
week, but that doesn't mean we're out of the woods. A quasi-
zonal flow through mid-week will allow at least one progressive
risk for thunderstorms in the region Monday night as a front
drops in from the northwest. Thankfully with mid-lvl heights
rising over the Rockies, this should drive the associated front
well south of the CWA by Wednesday and Thursday. However, we
just can't shake the rain risks, as most medium range models
show aggressive return flow moving back into the Plains by the
end of next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1215 PM CDT Fri Jun 21 2024

Band of elevated showers and thunderstorms will continue to
slowly progress northward this afternoon. Broad area of MVFR to
IFR ceilings persists along and north of this boundary, and will
continue to fill in through the afternoon.

We'll turn out attention to convection risks south of I-90 by
mid-late afternoon, with this convection rolling through areas
into the overnight hours. Some uncertainty on where the
greatest risks present themselves, but current thoughts are
along and south of I-90. Brief reductions in both visibility and
ceilings in convection are expected.

Rain risks continue through daybreak Saturday, with some modest
improvement of ceilings and visibility through the morning
hours.

&&

.HYDROLOGY...
Issued at 244 PM CDT Fri Jun 21 2024

No changes to the ongoing flood watch for the forecast area.
Models in strong agreement that a focal point for heavy rain
will develop this evening south of I-90 and north of Highway 20.

Potential rainfall totals of 2 to 5" may be possible, which may
lead to even worsening conditions on many area rivers, and
increasing the potential for widespread areal flooding. Some
river basins may see record flooding over the upcoming days.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flood Watch through Saturday morning for SDZ038>040-050-
     052>071.
MN...Flood Watch through Saturday morning for MNZ071-072-080-081-
     089-090-097-098.
IA...Flood Watch through Saturday morning for IAZ001>003-012>014-
     020>022.
NE...Flood Watch through Saturday morning for NEZ013.

&&

DISCUSSION...Dux
AVIATION...Dux
HYDROLOGY...Dux
Hazardous weather outlook, Jun 21, 4:49 PM CDT, 51 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
449 PM CDT Fri Jun 21 2024

IAZ022-MNZ071-072-080-081-097-SDZ038>040-050-052>065-222200-
Buena Vista-Lincoln-Lyon-Murray-Cottonwood-Pipestone-Beadle-
Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-
Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-
449 PM CDT Fri Jun 21 2024

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota and southeast South Dakota.

.DAY ONE...Tonight.

A few more scattered showers with an occasional rumble of thunder
will be possible through the late evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Ongoing flooding concerns will continue over the next few days due
mostly to lingering inundation and localized rises to creeks/streams.

More scattered showers and storms will be possible by Sunday night.
A few storms may become severe with large hail and damaging winds
being the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020-021-031-MNZ089-090-098-NEZ013-014-SDZ066>071-
222200-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Woodbury-
Nobles-Jackson-Rock-Dixon-Dakota-Turner-Lincoln-Bon Homme-Yankton-
Union-
449 PM CDT Fri Jun 21 2024

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.

.DAY ONE...Tonight.

Scattered showers and thunderstorms will continue to develop through
late tonight. A few storms will become severe with large hail and an
isolated tornado or two being your primary threats.

Prolonged heavy downpours with developing convection could increase
flooding concerns mostly across portions of northwestern IA.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Ongoing flooding concerns will continue over the next few days due
mostly to lingering inundation and localized rises to
creeks/streams.

More scattered showers and storms will be possible by Sunday night.
A few storms may become severe with large hail and damaging winds
being the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 21, 4:57 PM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
457 PM CDT Fri Jun 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     Hail             7 WSW Armour            43.30N 98.47W
06/21/2024  E0.88 Inch       Charles Mix        SD   Public

            Very brief hail, mostly smaller than nickel.

&&

JC
Local storm report, Jun 21, 5:00 PM CDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
500 PM CDT Fri Jun 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     Hail             7 NNE Lake Andes        43.25N 98.50W
06/21/2024  E0.75 Inch       Charles Mix        SD   Public

&&

JC
Local storm report, Jun 21, 5:02 PM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
502 PM CDT Fri Jun 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     Hail             2 N Everly              43.18N 95.32W
06/21/2024  E1.00 Inch       Clay               IA   Public

            Report from mPING: Quarter (1.00 in.).

&&

TRM
Local storm report, Jun 21, 5:11 PM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
511 PM CDT Fri Jun 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     Hail             7 N Lake Andes          43.25N 98.51W
06/21/2024  M0.88 Inch       Charles Mix        SD   Public

&&

JC
Local storm report, Jun 21, 5:27 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
527 PM CDT Fri Jun 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     Tstm Wnd Gst     4 WNW Spencer           43.17N 95.22W
06/21/2024  M75 MPH          Clay               IA   ASOS

            ASOS station KSPW Spencer Municipal Airport.

&&

TRM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 8:29 PM CDTFlash Flood WarningFSDBrule3 hr
Jun 20, 9:06 PM CDTFlash Flood WarningFSDAurora, Brule, Davison3 hr
Jun 20, 10:14 PM CDTFlash Flood WarningFSDDavison, Hanson11 hr
Jun 20, 11:01 PM CDTFlash Flood WarningFSDHanson, Lake, McCook, Miner, Minnehaha9 hr
Jun 20, 11:20 PM CDTAreal Flood WarningFSDBrule12 hr
Jun 21, 12:10 AM CDTFlash Flood WarningFSDLincoln, Minnehaha, Turner9 hr
Jun 21, 12:22 AM CDTFlash Flood WarningFSDHutchinson, Lincoln, Turner9 hr
Jun 21, 12:30 AM CDTFlash Flood WarningFSDAurora, Brule, Davison8 hr
Jun 21, 1:11 AM CDTFlash Flood WarningFSDMinnehaha8 hr
Jun 21, 1:24 AM CDTRiver Flood WarningFSDDavison7 days
Jun 21, 1:24 AM CDTRiver Flood WarningFSDLincoln21 days
Jun 21, 1:24 AM CDTRiver Flood WarningFSDLincoln, Union21 days
Jun 21, 1:24 AM CDTRiver Flood WarningFSDMcCook21 days
Jun 21, 1:24 AM CDTRiver Flood WarningFSDBon Homme, Hutchinson, Yankton21 days
Jun 21, 1:24 AM CDTRiver Flood WarningFSDTurner6 days
Jun 21, 1:24 AM CDTRiver Flood WarningFSDTurner7 days
Jun 21, 1:24 AM CDTRiver Flood WarningFSDUnion21 days
Jun 21, 1:24 AM CDTRiver Flood WarningFSDSanborn21 days
Jun 21, 1:24 AM CDTRiver Flood WarningFSDDavison, Hanson21 days
Jun 21, 1:47 AM CDTRiver Flood WarningFSDMinnehaha3 days
Jun 21, 1:47 AM CDTRiver Flood WarningFSDMinnehaha21 days
Jun 21, 2:17 AM CDTRiver Flood WarningFSDTurner6 days
Jun 21, 2:29 AM CDTFlash Flood WarningFSDClay, Lincoln, Turner, Union, Yankton7 hr
Jun 21, 2:32 AM CDTRiver Flood WarningFSDMinnehaha21 days
Jun 21, 2:32 AM CDTRiver Flood WarningFSDLincoln, Minnehaha21 days
Jun 21, 3:19 AM CDTRiver Flood WarningFSDLincoln, Minnehaha13 days
Jun 21, 4:51 AM CDTRiver Flood WarningFSDHutchinson21 days
Jun 21, 6:24 AM CDTRiver Flood WarningFSDMinnehaha3 days
Jun 21, 6:24 AM CDTRiver Flood WarningFSDMinnehaha6 days
Jun 21, 6:24 AM CDTRiver Flood WarningFSDBrookings, Moody12 days
Jun 21, 6:24 AM CDTRiver Flood WarningFSDMinnehaha14 days
Jun 21, 7:42 AM CDTAreal Flood WarningFSDAurora, Brule12 hr
Jun 21, 7:48 AM CDTAreal Flood WarningFSDAurora, Bon Homme, Clay, Davison, Hanson, Hutchinson and 7 more50 hr
Jun 21, 7:53 AM CDTAreal Flood WarningFSDLake, Minnehaha, Moody50 hr
Jun 21, 8:02 AM CDTAreal Flood WarningFSDLincoln, Turner, Union3 days
Jun 21, 8:31 AM CDTRiver Flood WarningFSDMcCook21 days
Jun 21, 8:34 AM CDTRiver Flood WarningFSDMinnehaha4 days
Jun 21, 9:44 AM CDTRiver Flood WarningFSDMinnehaha, Moody21 days
Jun 21, 9:44 AM CDTRiver Flood WarningFSDTurner21 days
Jun 21, 9:58 AM CDTAreal Flood WarningFSDBon Homme, Charles Mix, Hutchinson12 hr
Jun 21, 12:41 PM CDTRiver Flood WarningFSDYankton21 days
Jun 21, 12:41 PM CDTRiver Flood WarningFSDClay21 days
Jun 21, 1:34 PM CDTSevere Thunderstorm WarningFSDAurora, Charles Mix, Davison, Douglas, Hutchinson41 min
Jun 21, 5:07 PM CDTSevere Thunderstorm WarningFSDLake, McCook, Miner, Minnehaha38 min
Jun 21, 5:48 PM CDTFlash Flood WarningFSDDavison, Hanson, Lake, McCook, Miner, Moody and 1 more3 hr
Jun 21, 6:27 PM CDTFlash Flood WarningFSDBrookings, Moody4 hr
Jun 21, 1:24 AM CDTRiver Flood WarningFSDDickinson9 days
Jun 21, 1:24 AM CDTRiver Flood WarningFSDDickinson12 days
Jun 21, 1:24 AM CDTRiver Flood WarningFSDO'Brien, Sioux3 days
Jun 21, 1:24 AM CDTRiver Flood WarningFSDCherokee21 days
Jun 21, 1:24 AM CDTRiver Flood WarningFSDPlymouth, Sioux4 days
Jun 21, 1:24 AM CDTRiver Flood WarningFSDLyon, Sioux5 days
Jun 21, 3:45 AM CDTFlash Flood WarningFSDO'Brien, Osceola, Sioux6 hr
Jun 21, 4:11 AM CDTRiver Flood WarningFSDSioux12 hr
Jun 21, 6:15 AM CDTAreal Flood WarningFSDClay, Dickinson, O'Brien, Osceola12 hr
Jun 21, 6:24 AM CDTRiver Flood WarningFSDO'Brien9 days
Jun 21, 6:29 AM CDTRiver Flood WarningFSDO'Brien21 days
Jun 21, 7:39 AM CDTRiver Flood WarningFSDLyon21 days
Jun 21, 7:39 AM CDTRiver Flood WarningFSDLyon21 days
Jun 21, 9:44 AM CDTRiver Flood WarningFSDClay, O'Brien4 days
Jun 21, 12:41 PM CDTRiver Flood WarningFSDPlymouth, Sioux72 hr
Jun 21, 12:41 PM CDTRiver Flood WarningFSDPlymouth4 days
Jun 21, 12:41 PM CDTRiver Flood WarningFSDPlymouth4 days
Jun 21, 12:41 PM CDTRiver Flood WarningFSDCherokee, Ida, Woodbury21 days
Jun 21, 3:46 PM CDTTornado WarningFSDO'Brien, Sioux29 min
Jun 21, 4:13 PM CDTSevere Thunderstorm WarningFSDO'Brien, Osceola32 min
Jun 21, 4:18 PM CDTTornado WarningFSDO'Brien27 min
Jun 21, 4:41 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson34 min
Jun 21, 5:10 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson50 min
Jun 21, 3:47 AM CDTRiver Flood WarningFSDRock21 days
Jun 21, 5:40 AM CDTRiver Flood WarningFSDPipestone21 days
Jun 21, 6:24 AM CDTRiver Flood WarningFSDRock3 days
Jun 21, 12:41 PM CDTRiver Flood WarningFSDCottonwood, Jackson21 days
Jun 21, 12:41 PM CDTRiver Flood WarningFSDJackson17 days
Jun 21, 12:41 PM CDTRiver Flood WarningFSDLyon5 days

Nearby

Severe Thunderstorm Warnings in South Dakota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.